Purpose: To describe three Japanese cases of retinal vasculitis that occurred following intravitreal brolucizumab injections and the systemic and local steroid treatment administered. Cases: Three patients developed intraocular inflammation (IOI) and retinal vasculitis following the first injection of brolucizumab for age-related macular degeneration. For two eyes, monthly aflibercept injections did not control exudation, and therapy was changed to brolucizumab; one eye was treatment-naïve. All three patients noticed blurry vision and floaters 11–18 days after brolucizumab injections, and the treated eyes exhibited anterior chamber cells, fine keratic precipitates, vitreous cells, and vitreous haze. Ultra-widefield color images of the fundus showed retinal hemorrhage in the peripheral retina and, in two cases vascular sheathing. Ultra-widefield fluorescein angiography (FA) showed segmental vascular leakage in all eyes and leakage from the optic disc in two eyes. Vascular filling defects were noted in the peripheral retinae of two eyes. Brolucizumab-associated retinal vasculitis was diagnosed, and treated with 30 mg/day of oral prednisolone, subtenon triamcinolone acetonide injection (20 mg/0.5 ml), and 0.1% betamethasone sodium phosphate solution. After 1 week, color fundus images and FA showed improvements in vascular sheathing, leakage from retinal vessels, and optic disc leakage, but the vascular filling defects remained. Visual acuity was restored in all three eyes 6 weeks after the onset. Conclusion: Brolucizumab-associated IOI, including retinal vasculitis and retinal occlusion, is a rare but important adverse event that can cause severe vision loss. Prompt diagnosis with FA and treatment with systemic or local steroids should be considered.
All Science Journal Classification (ASJC) codes